Alert archive / Colorado / Snow Squall Warnings in 2021

Snow Squall Warning 3, NWS Grand Junction, CO

March 10, 2021Routt County, Colorado

NWS Grand Junction, CO issued this snow squall warning at Mar 10, 2021, 10:05 AM MST for Routt County, Colorado. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 10, 2021, 10:05 AM MST (17:05 UTC)
Expired
Mar 10, 2021, 11:00 AM MST
In force
55 min
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon

County Routt County, CO

The radar

The Cheyenne radar (KCYS), 184 km from the middle of the area, began a volume at 17:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 5.1 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2021-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2021-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1636 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

621 
WWUS55 KGJT 101706
SQWGJT

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Grand Junction CO
1005 AM MST Wed Mar 10 2021

COC107-101800-
/O.NEW.KGJT.SQ.W.0003.210310T1705Z-210310T1800Z/
Routt CO-
1005 AM MST Wed Mar 10 2021

The National Weather Service in Grand Junction has issued a

* Snow Squall Warning for...
  Central Routt County in northwestern Colorado...

* Until 1100 AM MST.

* At 1005 AM MST, a dangerous snow squall was located 9 miles east of
  Hayden, or 25 miles east of Craig, moving east at 20 mph.

  HAZARD...Extremely poor visibility in snow and blowing snow. Wind 
           gusts up to 30 mph.

  SOURCE...Radar and webcams.

  IMPACT...Expect hazardous road conditions.

* This includes the following highways...
   U.S. Highway 40 in Colorado between mile markers 110 and 143, and
  between mile markers 146 and 151.
   Colorado 131 between mile markers 62 and 68.

Locations impacted include...
Steamboat Springs, Hayden, Milner and Tow Creek. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Reduce your speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.

&&

LAT...LON 4037 10721 4054 10722 4060 10670 4056 10669
      4053 10667 4052 10667 4051 10665 4049 10665
      4047 10667 4045 10665 4035 10666
TIME...MOT...LOC 1705Z 266DEG 19KT 4047 10706 

$$

KJS
1 follow-up statement
605 
WWUS55 KGJT 101758
SQWGJT

Snow Squall Warning
National Weather Service Grand Junction CO
1057 AM MST Wed Mar 10 2021

COC107-101807-
/O.EXP.KGJT.SQ.W.0003.000000T0000Z-210310T1800Z/
Routt CO-
1057 AM MST Wed Mar 10 2021

...THE SNOW SQUALL WARNING FOR CENTRAL ROUTT COUNTY WILL EXPIRE AT
1100 AM MST...

The snow squall which prompted the warning has weakened. Therefore,
the snow squall warning will be allowed to expire. Areas of blowing
snow and snow-covered roads will continue to make travel difficult.

LAT...LON 4037 10721 4054 10722 4060 10670 4056 10669
      4053 10667 4052 10667 4051 10665 4049 10665
      4047 10667 4045 10665 4035 10666
TIME...MOT...LOC 1757Z 266DEG 19KT 4049 10672 

$$

KJS

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this snow squall warning went out at Mar 10, 4:52 AM MST, 5 hours 13 minutes earlier.

Area forecast discussion, Mar 10, 4:52 AM MST, 5 hours 13 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
452 AM MST Wed Mar 10 2021

.SHORT TERM...(Today through Thursday)
Issued at 343 AM MST Wed Mar 10 2021

The back edge of the latest shortwave disturbance is finally
traversing into west-central Colorado with continued rain/snow
showers impacting mainly the northern and central portions of
western Colorado. This shortwave came through fast and furious
last evening through the early morning hours, packing quite a
punch with brief periods of moderate to heavy snow in the
mountains and some high valleys as precipitation flipped the
switch from rain to snow. Some thundersnow even occurred over the
Grand Mesa briefly. All that being said, a look at snow stake
cams, webcams and observations indicate this quick punch amounted
to around a couple inches in the mountains, maybe a bit higher in
some spots, and maybe an inch or less in the higher valleys where
it did snow. Precipitation will clear from southwest to northeast
for most areas after sunrise into the early afternoon with
exception of the northern and central mountains. The area of
particular concern is the Elkheads and Park Range, which will be
in the favored left exit region on the nose of a 100 kt jet. The
flow will shift from southwest to a more favorable west flow for
this area. Orographics combined with sufficient instability with
steep lapse rates upwards of 9C/km and a weak shortwave trucking
through Wyoming, this will be the focus area for better snow
accumulations through this afternoon. Therefore, the Winter
Weather Advisory remains on track for COZ004, with no plans to
issue additional highlights at this time as there is no clear cut
focus area outside of the Park Range due to scattered convective
nature of showers this afternoon across the other ranges. Most
precipitation will be winding down by this evening but some
lingering light showers will remain here and there as remnant
moisture remains.

By Thursday, a 140 kt jet will round the base of the upper level
trough moving from the Pacific Northwest into the Desert
Southwest. The low eventually closes off over the CA-NV-AZ triple
point by Thursday night but until then, moisture will continue to
infiltrate underneath the low into our CWA. Some weak QG forcing
will remain overhead on Thursday, which will allow for continued
lift to support showers, however, there is no strong signal
towards any favored areas for snow accumulation. Therefore, looks
like scattered showers with another 2 to 5 inches possible across
the various mountain ranges. Temperatures today and Thursday will
be quite a bit cooler than the past several days of above normal
warmth due to a cooler air mass brought in by last nights
shortwave as well as increased clouds and showers. Look for highs
to be closer to, if not a little bit below, seasonable values.

.LONG TERM...(Thursday night through Tuesday)
Issued at 343 AM MST Wed Mar 10 2021

Cooler and unsettled weather is expected through the long term,
with temperatures falling to right around average or just below.
Deterministic models and ensemble consensus continue to track an
anomalously low pressure system across the Desert Southwest,
lifting across south-central/southeast Colorado this weekend.
Though, the western slope doesn't appear to fall under the
strongest source of moisture, decent QG forcing is still trending
overhead, which should result in some additional accumulation
across the high country.

A subtropical jet rounding the base of the deepening closed low will
continue to support the transport of Pacific moisture into the
Desert Southwest, and allow remnant moisture to rotate through the
low. The forecast intensifies Friday, heading into the weekend,
as the system is currently projected to slide across the Four
Corners region. As previously mentioned, the bulk of available
moisture favors the Front Range. However, moisture wrapping around
the northern periphery of the low and remnant Pacific moisture
under strong QG forcing will still generate snow showers across
all ranges Friday into Sunday. Finer details will be ironed out as
this time period falls within the temporal resolution of hi-res
guidance. Though, for now, the southern and central mountain
ranges could see an additional 5 to 10 inches, with locally higher
amounts up to a foot possible. The Uintas could do fairly well
with wrap around moisture and a northerly wind component, with
current guidance having 4 to 8 inches of snow. It's likely that
forecast totals will change over the coming days as confidence in
the storm's track and available moisture increases.

Showers will wind down on Sunday, clearing from west to east, while
the deep low pressure system drives across the Great Plains. Monday
may be a brief break in precipitation, however, another low slides
in behind the transient ridge and returns another chance for snow
across the western slope. Confidence in favored ranges with this
system is low, at the moment, as deterministic and ensemble
forecasts drastically diverge in timing/placement.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 446 AM MST Wed Mar 10 2021

Showers will continue to spread northeastward across northwest and
west-central Colorado through the morning hours with most
precipitation south of I-70 coming to an end after 16Z. Showers
will continue for the northern and central Colorado divide with
KHDN, KEGE and KASE being the most impacted through early
afternoon. Breezy to windy conditions will continue through the
afternoon due to upper level jet remaining overhead and presence
of scattered showers with gusts in the 25 to 35 mph range. In
areas of showers, expect reductions to CIGS/VSBY in showers
with periods of IFR and locally LIFR at times. Most areas outside
of showers will see a return to VFR and briefly MVFR conditions.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory until 5 PM MST this afternoon for COZ004.

UT...None.
&&

SHORT TERM...MDA
LONG TERM...ERW/MDA
AVIATION...TGJT
Hazardous weather outlook, Mar 10, 5:03 AM MST, 5 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
503 AM MST Wed Mar 10 2021

COZ001>014-017>023-UTZ022>025-027>029-111215-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
503 AM MST Wed Mar 10 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Showers will continue through early afternoon across northwest
and west-central Colorado with mountain snow and rain/snow mix in
the higher surrounding valleys. Expect breezy conditions and
cooler temperatures closer to seasonable levels with mostly dry
conditions south of I-70 this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The next Pacific storm will move inland and impact much of Rocky
Mountain region through the end of the week into the weekend with
cooler and unsettled weather. Expect at least travel impacts in
snow across the high country with rain mainly impacting the lower
elevations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Mar 10, 6:12 AM MST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
612 AM MST WED MAR 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 AM     NON-TSTM WND GST 2 SSE GUNNISON          38.52N 106.92W
03/10/2021  M45 MPH          GUNNISON           CO   AWOS

            AWOS STATION KGUC GUNNISON-CRESTED BUTTE AP.

&&
Local storm report, Mar 10, 9:09 AM MST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
909 AM MST WED MAR 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             18 ESE MANILA           40.93N 109.39W
03/10/2021  M6.0 INCH        DAGGETT            UT   COCORAHS

            COCORAHS STATION UT-DG-2 DUTCH JOHN 0.1 SE.

0700 AM     SNOW             SILVERTON               37.81N 107.67W
03/10/2021  M4.5 INCH        SAN JUAN           CO   COCORAHS

            COCORAHS STATION CO-SJ-4 SILVERTON.

0630 AM     SNOW             1 NNE CRESTED BUTTE     38.88N 106.98W
03/10/2021  M4.5 INCH        GUNNISON           CO   CO-OP OBSERVER

            CO-OP OBSERVER STATION CBUC2 0.7 NE CRESTED
            BUTTE.

0700 AM     SNOW             1 SW PITKIN             38.60N 106.53W
03/10/2021  M4.5 INCH        GUNNISON           CO   COCORAHS

            COCORAHS STATION CO-GN-59 PITKIN 1.1SW.

0700 AM     SNOW             4 NNW MOUNT CRESTED BUT 38.97N 106.98W
03/10/2021  M4.0 INCH        GUNNISON           CO   CO-OP OBSERVER

            CO-OP OBSERVER STATION GTHC2 4.2 N MOUNT
            CRESTED BUTTE.

0655 AM     SNOW             1 NW EAGLE              39.66N 106.83W
03/10/2021  M4.0 INCH        EAGLE              CO   COCORAHS

            COCORAHS STATION CO-EG-51 EAGLE 0.7 NW.

0700 AM     SNOW             4 W CATTLE CREEK        39.44N 107.31W
03/10/2021  M3.6 INCH        GARFIELD           CO   COCORAHS

            COCORAHS STATION CO-GF-73 GLENWOOD SPRINGS
            7.2S.

0700 AM     SNOW             2 W VAIL                39.65N 106.40W
03/10/2021  M3.6 INCH        EAGLE              CO   COCORAHS

            COCORAHS STATION CO-EG-21 VAIL 0.9WNW.

0700 AM     SNOW             2 ENE VAIL              39.65N 106.33W
03/10/2021  M3.5 INCH        EAGLE              CO   COCORAHS

            COCORAHS STATION CO-EG-19 VAIL 2.6E.

0700 AM     SNOW             7 NNW ROCKWOOD          37.60N 107.83W
03/10/2021  M3.3 INCH        LA PLATA           CO   COCORAHS

            COCORAHS STATION CO-LP-79 ROCKWOOD 6.9NNW.

0700 AM     SNOW             5 SSW CRAIG             40.45N 107.61W
03/10/2021  M2.8 INCH        MOFFAT             CO   CO-OP OBSERVER

            CO-OP OBSERVER STATION CRGC2 CRAIG 4SW.

0700 AM     SNOW             4 WNW CATTLE CREEK      39.46N 107.32W
03/10/2021  M2.7 INCH        GARFIELD           CO   COCORAHS

            COCORAHS STATION CO-GF-88 GLENWOOD SPRINGS
            5.9 S.

0700 AM     SNOW             1 WNW EL JEBEL          39.40N 107.11W
03/10/2021  M2.6 INCH        EAGLE              CO   COCORAHS

            COCORAHS STATION CO-EG-37 CARBONDALE 5.7E.

0700 AM     SNOW             4 NW RIDGWAY            38.20N 107.80W
03/10/2021  M2.5 INCH        OURAY              CO   COCORAHS

            COCORAHS STATION CO-OR-24 RIDGWAY 3.6 NW.

0700 AM     SNOW             3 NNW SILT              39.59N 107.67W
03/10/2021  M2.4 INCH        GARFIELD           CO   COCORAHS

            COCORAHS STATION CO-GF-71 SILT 2.9NNW.

0700 AM     SNOW             3 ESE GYPSUM            39.63N 106.90W
03/10/2021  M2.3 INCH        EAGLE              CO   COCORAHS

            COCORAHS STATION CO-EG-47 GYPSUM 2ESE.

0800 AM     SNOW             1 WNW STEAMBOAT SPRINGS 40.49N 106.85W
03/10/2021  M1.8 INCH        ROUTT              CO   COCORAHS

            COCORAHS STATION CO-RT-45 STEAMBOAT SPRINGS
            1.5WNW.

0800 AM     SNOW             1 SW REDSTONE           39.17N 107.25W
03/10/2021  M1.7 INCH        PITKIN             CO   COCORAHS

            COCORAHS STATION CO-PT-17 REDSTONE 1.2 SW.

0800 AM     SNOW             1 ENE FALL CREEK        38.03N 108.01W
03/10/2021  M1.5 INCH        SAN MIGUEL         CO   COCORAHS

            COCORAHS STATION CO-SM-17 PLACERVILLE 3.6 E.

0700 AM     SNOW             GUNNISON                38.55N 106.93W
03/10/2021  M1.5 INCH        GUNNISON           CO   COCORAHS

            COCORAHS STATION CO-GN-68 GUNNISON 0.2 NW.

0700 AM     SNOW             5 W TOPONAS             40.08N 106.89W
03/10/2021  M1.4 INCH        ROUTT              CO   COCORAHS

            COCORAHS STATION CO-RT-26 YAMPA 5.1S.

0700 AM     SNOW             GLENWOOD SPRINGS        39.54N 107.33W
03/10/2021  M1.3 INCH        GARFIELD           CO   COCORAHS

            COCORAHS STATION CO-GF-1 GLENWOOD SPGS
            0.64S.

&&

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 6:27 PM MSTSpecial Weather StatementGJTDolores48 min

Nearby

Snow Squall Warnings in Colorado, 2021Every snow squall warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.